Texas, 2024

Hail in Texas, March 7, 2024

March 7, 2024 · NWS OUN · 2 events in 2 counties and zones

A broad upper trough, centered near the Four Corners, began to approach the region during the evening of the 7th. Scattered thunderstorm development occurred ahead of a dryline positioned near the 100th meridian.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A broad upper trough, centered near the Four Corners, began to approach the region during the evening of the 7th. Scattered thunderstorm development occurred ahead of a dryline positioned near the 100th meridian. Given sufficient instability and deep-layer wind shear, a few organized (supercell) thunderstorms developed. A few reports of large hail were received across western-north Texas associated with these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 7, 2:58 PM CST, 1 hour 39 minutes earlier.

Area forecast discussion, Mar 7, 2:58 PM CST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Norman OK
258 PM CST Thu Mar 7 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Friday)
Issued at 257 PM CST Thu Mar 7 2024

Latest observations show a surface low centered over northwest
Oklahoma with a sharp warm front extending across far northern
Oklahoma and a dryline bulging over northwest Oklahoma. An attendant
cold front was also situated over the Oklahoma panhandle. Severe
thunderstorms are expected to develop along a dryline and ahead of
the cold front over the next several hours as dynamic lift
overspreads the area. The storms that develop initially along the
dryline are could become supercellular and produce large hail up to
the size of golfballs over far southwest Oklahoma and western north
Texas. Meanwhile, severe storm development is also possible
along/ahead of the warm front - though whether these storms impact
our area is uncertain as satellite indicates the warm front lifting
into southern Kansas as of 2PM. Nevertheless, storms along the warm
front will pose a tornado threat with RAP effective helicity values
prog'd at 200-300 m2/s2.  Storms could congeal into a linear MCS
tonight upon reaching central Oklahoma as the cold front approaches
and becomes quasi-stationary. Large hail up to the size of quarters
and damaging wind gusts up to 60 mph are possible as storms reach
central Oklahoma later tonight. Showers and a few thunderstorms
could linger across parts of southern Oklahoma and western north
Texas towards Friday morning.

The upper trough will continue to push the cold front across our
area through Friday morning with some rain showers behind the front.
Large scale warm air ascent seen on the isentropic surfaces in a
weak to low-end moderately unstable environment will produce
clusters of isolated thunderstorms in the warm sector ahead of the
cold front with more liner storms along the fronts leading edge. The
severe risk during the morning with the isolated storms will be
lower although with additional cooling aloft from the upper trough
within a deep-layer sheared environment for storm organization in
the warm sector cannot completely rule hail perhaps up to quarter
size.  The severe risk increases during the afternoon in the warm
sector with moderate instability but models not in full agreement
with the location of the cold front.  The GFS solution has the cold
front east of I-35 and pushing into southeast Oklahoma, while all
other solutions have the front already through our area and into
northeast Texas.  Should the GFS solution be correct, then southeast
Oklahoma would be in the warm sector which could see supercells
producing up to golf ball size hail while DCAPE values would also
support damaging wind gusts as a second severe hazard.  Although
this is a Pacific-based storm system coming through, the air mass
behind the cold front will be more colder Canadian-based with the
surface high up in North Dakota.  Northwest Oklahoma will feel the
brunt of this colder air with lower 40s highs by late morning then
rapidly falling through the afternoon to near freezing.  Forecast
soundings across northwest Oklahoma on Friday afternoon support a
freezing to below freezing column of air above ground level with a
moist dendritic zone for ice crystals, so will likely see a
changeover to snow on the ground there.  Although Ensemble forecast
have a bullseye of 60% chance for up to 1-inch of snow in far
northwest Oklahoma, warm ground temperatures will make it unlikely
this amount will actually accumulate.  As a result, snowfall may be
greater than what accumulates.  However, gusty north winds could
reduce visibilities due to snowfall on Friday afternoon across
northwest Oklahoma.  By Friday evening, will keep POPs east of I-35
and completely out by midnight Saturday morning.  As far as grids
for Fridays MaxT temperatures, did go colder than NBM using the
CONSMOS.

&&

.LONG TERM...
(Friday night through next Wednesday)
Issued at 257 PM CST Thu Mar 7 2024

Friday night/Saturday morning will be much colder areawide, as gusty
north winds will produce wind chill values well in the 20s.  Cooler
than average for the rest of Saturday as the upper trough makes its
exit.  Cold again Saturday night/Sunday morning as high pressure
settles in, although less of a wind chill but more strong
radiational cooling night.  Breezy south winds make a return by
Sunday afternoon with temperatures warming above average, and
increasing gusty south winds through Wednesday will continue the
warming trend with mild highs in the upper 70s by mid-week across
Oklahoma to lower 80s across western north Texas.  However,
increasing dry air across the Panhandles will start elevating fire
weather conditions across our west during the afternoons starting on
Sunday.  A couple of upper waves come through during the mid to
latter half of next week bringing our next chance for rain on
Tuesday night with perhaps a stronger trough at the end of the week
pushing our next cold front through.  For now, any rain on Tuesday
night would be east of I-35.

&&

.AVIATION...
(18Z TAFS)
Issued at 1136 AM CST Thu Mar 7 2024

Skies have temporarily become more clear over most of the
terminals, although additional mid to high clouds will likely
return from the southwest throughout today. A cold front and
dryline are very near WWR. These features will slide south and
east through 21Z. Showers and thunderstorms will develop along
them, impacting most of the terminals from around 22-06Z. Some wind
gusts over 40 kt, and perhaps hail (not mentioned in any TAFs
yet), will accompany stronger thunderstorms. Additional
precipitation and MVFR to IFR cigs will then be possible after
08Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  50  53  33  54 /  70  50  20   0
Hobart OK         46  51  32  54 /  60  40  10   0
Wichita Falls TX  53  58  37  58 /  50  30  10   0
Gage OK           35  40  26  56 /  30  50  10   0
Ponca City OK     47  52  32  54 /  70  30  20   0
Durant OK         56  65  40  57 /  60  60  20   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...68
LONG TERM....68
AVIATION...03
Hazardous weather outlook, Mar 7, 3:21 PM CST, 1 hour 16 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
321 PM CST Thu Mar 7 2024

OKZ004>048-050>052-TXZ083>090-082130-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
321 PM CST Thu Mar 7 2024

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
Thunderstorms will be possible through tonight across the western
two-thirds of Oklahoma and western north Texas. Some of these
storms could become severe with possible supercells producing up
to golf ball size hail and 60 mph damaging wind gusts as the
potential hazards. The tornado potential is very low but cannot be
completely be ruled out should a supercell develop.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Thunderstorms...
Thunderstorms will be possible Friday morning into the early
evening hours. Some of these storms could become severe with up to
quarter size hail, with the highest risk across southeast
Oklahoma toward the afternoon hours with up to golf ball size hail
and damaging wind gusts as the two potential hazards.

.Fire Weather...
Fire weather conditions will be elevated across parts of western
Oklahoma every afternoon beginning Sunday through Wednesday due to
gusty south winds, drier air increasing across the Southern High
Plains and warmer temperatures.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Mar 7, 3:21 PM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Norman OK
321 PM CST Thu Mar 7 2024

OKZ015-016-072200-
Dewey OK-Custer OK-
321 PM CST Thu Mar 7 2024

...A strong thunderstorm will impact portions of northwestern Custer
and southeastern Dewey Counties through 400 PM CST
...

At 320 PM CST, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Leedey, moving northeast at 40 mph.

HAZARD...Wind gusts of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Taloga, Oakwood, Putnam, and Hucmac.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.

&&

LAT...LON 3616 9886 3586 9863 3585 9863 3569 9923
      3582 9932
TIME...MOT...LOC 2120Z 240DEG 33KT 3580 9917

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

03
Special weather statement, Mar 7, 3:48 PM CST, 49 minutes before
Special Weather Statement
National Weather Service Norman OK
348 PM CST Thu Mar 7 2024

TXZ084-087-072215-
Foard TX-Knox TX-
348 PM CST Thu Mar 7 2024

...A strong thunderstorm will impact portions of southwestern Foard
and western Knox Counties through 415 PM CST
...

At 348 PM CST, Doppler radar was tracking a strong thunderstorm 14
miles west of Benjamin, moving northeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Benjamin, Gilliland, and Truscott.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.

&&

LAT...LON 3384 10000 3384 9984 3379 9959 3378 9959
      3341 9994 3340 9995 3340 9999
TIME...MOT...LOC 2148Z 214DEG 36KT 3353 10004

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

03
Special weather statement, Mar 7, 4:03 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Norman OK
403 PM CST Thu Mar 7 2024

OKZ023-035-038-072245-
Kiowa OK-Caddo OK-Comanche OK-
403 PM CST Thu Mar 7 2024

...A strong thunderstorm will impact portions of northwestern
Comanche, southwestern Caddo and eastern Kiowa Counties through 445
PM CST
...

At 403 PM CST, Doppler radar was tracking a strong thunderstorm near
Meers, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Medicine Park, Meers, Lake Lawtonka, Boone, southern Fort Sill,
Wichita Mountains Wildlife Refuge, Mount Scott, Doris Campground, and
The Visitor Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.

&&

LAT...LON 3465 9858 3471 9873 3497 9865 3487 9837
TIME...MOT...LOC 2203Z 207DEG 17KT 3475 9863

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

03
Local storm report, Mar 7, 4:31 PM CST, 6 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
431 PM CST Thu Mar 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     Hail             5 NE Meers              34.85N 98.54W
03/07/2024  E1.00 inch       Comanche           OK   Public

            Report from mPING: Quarter (1.00 in.).

&&

The radar

The Altus AFB radar (KFDR), 81 km away, was scanning. The volume nearest the first event began at 22:35 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Foard

When
March 7, 4:37 PM CST
Where
Foard County, 0.75 mi NW of Crowell
Measured
1.5 in hail
Reported by
COOP Observer
Coordinates
33.988, -99.728

Time is radar estimated.

Hail, Hardeman

When
March 7, 5:06 PM CST
Where
Hardeman County, 5.54 mi SE of Quanah
Measured
1.5 in hail
Reported by
Public
Coordinates
34.249, -99.665

Time is radar estimated.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1160528, 1160531.